Skip to main content

A sharp lower bound for the log canonical threshold

Abstract

In this note, we prove a sharp lower bound for the log canonical threshold of a plurisubharmonic function \({\varphi}\) with an isolated singularity at 0 in an open subset of \({\mathbb{C}^n}\). This threshold is defined as the supremum of constants c > 0 such that \({e^{-2c\varphi}}\) is integrable on a neighborhood of 0. We relate \({c(\varphi)}\) to the intermediate multiplicity numbers \({e_j(\varphi)}\), defined as the Lelong numbers of \({(dd^c\varphi)^j}\) at 0 (so that in particular \({e_0(\varphi)=1}\)). Our main result is that \({c(\varphi)\geqslant\sum_{j=0}^{n-1} e_j(\varphi)/e_{j+1}(\varphi)}\). This inequality is shown to be sharp; it simultaneously improves the classical result \({c(\varphi)\geqslant 1/e_1(\varphi)}\) due to Skoda, as well as the lower estimate \({c(\varphi)\geqslant n/e_n(\varphi)^{1/n}}\) which has received crucial applications to birational geometry in recent years. The proof consists in a reduction to the toric case, i.e. singularities arising from monomial ideals.

This is a preview of subscription content, access via your institution.

References

  1. Bedford E., Taylor B. A.: The Dirichlet problem for a complex Monge–Ampère equation. Invent. Math. 37, 1–44 (1976)

    Article  MATH  MathSciNet  Google Scholar 

  2. Bedford E, Taylor B.A: A new capacity for plurisubharmonic functions. Acta Math. 149, 1–40 (1982)

    Article  MATH  MathSciNet  Google Scholar 

  3. Cegrell U.: The general definition of the complex Monge–Ampère operator. Ann. Inst. Fourier (Grenoble) 54, 159–179 (2004)

    Article  MathSciNet  Google Scholar 

  4. Chel′tsov, I. A., Birationally rigid Fano varieties. Uspekhi Mat. Nauk, 60:5 (2005), 71–160 (Russian); English translation in Russian Math. Surveys, 60 (2005), 875– 965.

  5. Corti A.: Factoring birational maps of threefolds after Sarkisov. J. Algebraic Geom. 4, 223–254 (1995)

    MATH  MathSciNet  Google Scholar 

  6. Corti, A., Singularities of linear systems and 3-fold birational geometry, in Explicit Birational Geometry of 3-folds, London Math. Soc. Lecture Note Ser., 281, pp. 259–312. Cambridge Univ. Press, Cambridge, 2000.

  7. Demailly J.-P.: Nombres de Lelong généralisés, théorèmes d’intégralité et d’analyticité. Acta Math. 159, 153–169 (1987)

    Article  MATH  MathSciNet  Google Scholar 

  8. Demailly J.-P.: Regularization of closed positive currents and intersection theory. J. Algebraic Geom. 1, 361–409 (1992)

    MATH  MathSciNet  Google Scholar 

  9. Demailly, J.-P., Monge–Ampère operators, Lelong numbers and intersection theory, in Complex Analysis and Geometry, Univ. Ser. Math., pp. 115–193. Plenum, New York, 1993.

  10. Demailly, J.-P., Estimates on Monge–Ampère operators derived from a local algebra inequality, in Complex Analysis and Digital Geometry, Acta Univ. Upsaliensis Skr. Uppsala Univ. C Organ. Hist., 86, pp. 131–143. Uppsala Universitet, Uppsala, 2009.

  11. Demailly J.-P., Kollár J.: Semi-continuity of complex singularity exponents and Kähler–Einstein metrics on Fano orbifolds. Ann. Sci. École Norm. Sup, 34, 525–556 (2001)

    MATH  Google Scholar 

  12. Eisenbud, D., Commutative Algebra. Graduate Texts in Mathematics, 150. Springer, New York, 1995.

  13. de Fernex T., Ein L., Mustaţă M.: Bounds for log canonical thresholds with applications to birational rigidity. Math. Res. Lett, 10, 219–236 (2003)

    Article  MATH  MathSciNet  Google Scholar 

  14. de Fernex T., Ein L., Mustaţă M.: Multiplicities and log canonical threshold. J. Algebraic Geom. 13, 603–615 (2004)

    Article  MATH  MathSciNet  Google Scholar 

  15. Howald J.A.: Multiplier ideals of monomial ideals. Trans. Amer. Math. Soc, 353, 2665–2671 (2001)

    Article  MATH  MathSciNet  Google Scholar 

  16. Iskovskikh, V.A., Birational rigidity of Fano hypersurfaces in the framework of Mori theory. Uspekhi Mat. Nauk, 56:2 (2001), 3–86 (Russian); English translation in Russian Math. Surveys, 56 (2001), 207–291.

  17. Iskovskikh, V. A. & Manin, J. I., Three-dimensional quartics and counterexamples to the L¨uroth problem. Mat. Sb., 86(128) (1971), 140–166 (Russian); English translation in Math. USSR–Sb., 15 (1971), 141–166.

  18. Kiselman, C.O., Un nombre de Lelong raffiné, in Séminaire d’Analyse Complexe et Géométrie 1985–87, pp. 61–70. Faculté des Sciences de Tunis & Faculté des Sciences et Techniques de Monastir, Monastir, 1987.

  19. Kiselman C.O.: Attenuating the singularities of plurisubharmonic functions. Ann. Polon. Math, 60, 173–197 (1994)

    MATH  MathSciNet  Google Scholar 

  20. Ohsawa T., Takegoshi K.: On the extension of L 2 holomorphic functions. Math. Z, 195, 197–204 (1987)

    Article  MATH  MathSciNet  Google Scholar 

  21. Pukhlikov A. V.: Birational isomorphisms of four-dimensional quintics. Invent. Math. 87, 303–329 (1987)

    Article  MATH  MathSciNet  Google Scholar 

  22. Pukhlikov, A. V., Birationally rigid Fano hypersurfaces. Izυ. Ross. Akad. Nauk Ser. Mat., 66:6 (2002), 159–186 (Russian); English translation in Izυ. Math., 66 (2002), 1243–1269.

  23. Skoda H.: Sous-ensembles analytiques d’ordre fini ou infini dans C n. Bull. Soc. Math. France, 100, 353–408 (1972)

    MATH  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Jean-Pierre Demailly.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Demailly, JP., Phạm, H.H. A sharp lower bound for the log canonical threshold. Acta Math 212, 1–9 (2014). https://doi.org/10.1007/s11511-014-0107-4

Download citation

  • Received:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s11511-014-0107-4

2000 Math. Subject Classification

  • 14B05
  • 32S05
  • 32S10
  • 32U25

Keywords

  • Lelong number
  • Monge–Ampère operator
  • log canonical threshold